Fabbri, Giorgio (2006): Viscosity solutions approach to economic models governed by DDEs.
Download (379kB) | Preview
A family of economic and demographic models governed by linear delay differential equations is considered. They can be expressed as optimal control problems subject to delay differential equations (DDEs) characterized by some non-trivial mathematical difficulties: state/control constraints and delay in the control. The study is carried out rewriting the problem as an (equivalent) optimal control problem in infinite dimensions and then using the dynamic programming approach (DPA). Similar problems have been studied in the literature using classical and strong (approximating) solutions of the Hamilton-Jacobi-Bellman (HJB) equation. Here a more general formulation is treated thanks to the use of viscosity solutions approach. Indeed a general current objective function is considered and the concavity of the Hamiltonian is not required. It is shown that the value function is a viscosity solution of the HJB equation and a verification theorem in the framework of viscosity solutions is proved.
|Item Type:||MPRA Paper|
|Original Title:||Viscosity solutions approach to economic models governed by DDEs|
|Keywords:||viscosity solutions; delay differential equation; vintage models|
|Subjects:||C - Mathematical and Quantitative Methods > C6 - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling > C61 - Optimization Techniques; Programming Models; Dynamic Analysis|
|Depositing User:||Giorgio Fabbri|
|Date Deposited:||19. Apr 2007|
|Last Modified:||14. Feb 2013 20:32|
Asea, P. and Zak, P. (1999), Time to build and cycles, Journal of Economic Dynamic and control 23, 1155 1175.
Bachar, M. and Dorfmayr, A. (2004), Hiv treatment models with time delay, Comptes Rendus Biologies 327, 983 994.
Baker, C., Bocharov, G. and Rihan, F. (1999), A report on the use of delay di erential equations in numerical modelling in the biosciences. MCCM Technical Report, Vol. 343.
Bambi, M. (2006), Endogenous growth and time-to-build: the ak case. EUI Working Paper ECO No. 2006/17.
Bensoussan, A., Da Prato, G., Delfour, M. C. and Mitter, S. K. (1992), Represen- tation and control of in nite-dimensional systems. Vol. 1, Systems & Control: Foundations & Applications, Birkhäuser Boston Inc., Boston, MA.
Bocharova, G. and Rihanb, F. (2000), Numerical modelling in biosciences using delay di erential equations, Journal of Computational and Applied Mathematics 125, 183 199.
Boucekkine, R., de la Croix, D. and Licandro, O. (2002), Vintage human capi- tal, demographic trends, and endogenous growth, Journal of Economic Theory Volume 102(2), 340 375.
Boucekkine, R., de la Croix, D. and Licandro, O. (2004), Modelling vintage struc- tures with ddes: principles and applications., Mathematics for Population Studies 11(3-4), 151 179.
Boucekkine, R., del Rio, F. and Martinez, R. (2006), A vintage ak theory of obso- lescence and depreciation. work in progress.
Boucekkine, R., Germain, M., Licandro, O. and Magnus, A. (2001), Numerical solution by iterative methods of a class of vintage capital models, Journal of Economic Dynamics 25, 655 699.
Boucekkine, R., Licandro, O. and Paul, C. (1997), Di erential-di erence equations in economics: on the numerical solution of vintage capital growth models, Journal of Economic Dynamics and Control 21, 347 362.
Boucekkine, R., Licandro, O., Puch, L. A. and del Rio, F. (2005), Vintage capital and the dynamics of the AK model, Journal of Economic Theory 120(1), 39 72.
Cannarsa, P., Gozzi, F. and Soner, H. M. (1991), A boundary value problem for Hamilton-Jacobi equations in Hilbert spaces, Applied Mathematics and Opti- mization 24(2), 197 220.
Cannarsa, P., Gozzi, F. and Soner, H. M. (1993), A dynamic programming approach to nonlinear boundary control problems of parabolic type, Journal of Functional Analysis 117(1), 25 61.
Cannarsa, P. and Tessitore, M. E. (1994), Cauchy problem for the dynamic pro- gramming equation of boundary control, in `Boundary control and variation (Sophia Antipolis, 1992)', Vol. 163 of Lecture Notes in Pure and Applied Mathe- matics, Dekker, New York, pp. 13 26.
Cannarsa, P. and Tessitore, M. E. (1996a), Cauchy problem for Hamilton-Jacobi equations and Dirichlet boundary control problems of parabolic type, in `Control of partial di erential equations and applications (Laredo, 1994)', Vol. 174 of Lecture Notes in Pure and Applied Mathematics, Dekker, New York, pp. 31 42.
Cannarsa, P. and Tessitore, M. E. (1996b), In nite-dimensional Hamilton-Jacobi equations and Dirichlet boundary control problems of parabolic type, SIAM Journal on Control and Optimization 34(6), 1831 1847.
Crandall, M. G. and Lions, P.-L. (1983), Viscosity solutions of Hamilton-Jacobi equations, Transactions of the American Mathematical Society 277(1), 1 42.
Crandall, M. G. and Lions, P.-L. (1985), Hamilton-Jacobi equations in in nite dimensions. I. Uniqueness of viscosity solutions, Journal of Functional Analysis 62(3), 379 396.
Crandall, M. G. and Lions, P.-L. (1986a), Hamilton-Jacobi equations in in nite dimensions. II. Existence of viscosity solutions, Journal of Functional Analysis 65(3), 368 405.
Crandall, M. G. and Lions, P.-L. (1986b), Hamilton-Jacobi equations in in nite dimensions. III, Journal of Functional Analysis 68(2), 214 247.
Crandall, M. G. and Lions, P.-L. (1990), Viscosity solutions of Hamilton-Jacobi equations in in nite dimensions. IV. Hamiltonians with unbounded linear terms, Journal of Functional Analysis 90(2), 237 283.
Crandall, M. G. and Lions, P.-L. (1991), Viscosity solutions of Hamilton-Jacobi equations in in nite dimensions. V. Unbounded linear terms and B-continuous solutions, Journal of Functional Analysis 97(2), 417 465.
Crandall, M. G. and Lions, P.-L. (1994a), Hamilton-Jacobi equations in in nite di- mensions. VI. Nonlinear A and Tataru's method re ned, in `Evolution equations, control theory, and biomathematics (Han sur Lesse, 1991)', Vol. 155 of Lecture Notes in Pure and Applied Mathematics, Dekker, New York, pp. 51 89.
Crandall, M. G. and Lions, P.-L. (1994b), Viscosity solutions of Hamilton-Jacobi equations in in nite dimensions. VII. The HJB equation is not always satis ed, Journal of Functional Analysis 125(1), 111 148.
Culshaw, R. and Ruan, S. (2000), A delay-di erential equation model of hiv infec- tion of cd4+ t-cells, Mathematical Biosciences 165, 27 39.
Deissenberg, C., Feichtinger, G., Semmler, W. and Wirl, F. (2004), History depen- dent multiple equilibria and global dynamics in e cient intertemporal optimiza- tion models, in W. Barnett, C. Deissenberg and G. E. Feichtinger, eds, `Eco- nomic Complexity: Non-linear Dynamics, Multi-agents Economies, and Learn- ing', Vol. 14 of ISETE, Elsevier, Amsterdam, pp. 91 122.
Delfour, M. C. (1980), Status of the state space theory of linear hereditary di er- ential systems with delays in state and control variables, in `Analysis and opti- mization of systems (Proc. Fourth Internat. Conf., Versailles, 1980)', Vol. 28 of Lecture Notes in Control and Information Sciences, Springer, Berlin, pp. 83 96.
Delfour, M. C. (1984), Linear optimal control of systems with state and control variable delays, Automatica - IFAC 20(1), 69 77.
Delfour, M. C. (1986), The linear quadratic optimal control problem with delays in the state and control variables: a state space approch, SIAM journal of control and optimization (24), 835 883.
Fabbri, G. (2006a), A dynamic programming approach in hilbert spaces for a family of applied delay optimal control problems, in R. Glowinski and J. Zolesio., eds, `Free and Moving Boundaries: Analysis, Simulation and Control'. to appear.
Fabbri, G. (2006b), A viscosity solution approach to the in nite dimensional hjb related to boundary control problem in transport equation. submitted.
Fabbri, G., Faggian, S. and Gozzi, F. (2006), Strong solution for a family of hjb related to delay optimal control problem. submitted.
Fabbri, G. and Gozzi, F. (2006), An ak-type growth model with vintage capital: a dynamic programming approach. submitted.
Faggian, S. (2001/2002), First order Hamilton-Jacobi equations in hilbert spaces, boundary optimal control and applications to economics, PhD thesis, Universitá degli studi di Pisa.
Faggian, S. (2005a), Boundary control problems with convex cost and dynamic pro- gramming in in nite dimension. II. Existence for HJB, Discrete and Continuous Dynamical Systems 12(2), 323 346.
Faggian, S. (2005b), Regular solutions of rst-order Hamilton-Jacobi equations for boundary control problems and applications to economics, Applied Mathematics and Optimization 51(2), 123 162.
Faggian, S. and Gozzi, F. (2004), On the dynamic programming approach for op- timal control problems of PDE's with age structure, Mathematical Population Studies 11(3-4), 233 270.
Feichtinger, G., Hartl, R. and Sethi, S. (1994), Dynamical optimal control models in advertising: Recent developments, Management Science 40, 195 226.
Fleming, W. H. and Rishel, R. W. (1975), Deterministic and stochastic opti- mal control., Applications of Mathematics. Vol. 1. Berlin-Heidelberg-New York: Springer-Verlag. XIII, 222 p.
Gozzi, F. and Marinelli, C. (2004), `Optimal advertising under uncertainty with memory and lags', mimeo. to appear in the proceedings of the conference "SPDE and Applications" 2004.
Gozzi, F., Marinelli, C. and Savin, S. (2006), Optimal advertising under uncertainty with carryover e ects.
Gozzi, F., Sritharan, S. S. and �wi ch, A. (2002), Viscosity solutions of dynamic programming equations for the optimal control of the two-dimensional Navier- Stokes equations, Archive for Rational Mechanics and Analysis 163(4), 295 327.
Hethcote, H. and van den Driessche, P. (1995), An sis epidemic model with variable population size and a delay, Journal of Mathematical Biology 34, 177 194.
Hethcote, H. and van den Driessche, P. (2000), Two sis epidemiologic models with delays, Journal of Mathematical Biology 40, 3 26.
Ishii, H. (1993), Viscosity solutions of nonlinear second-order partial di erential equations in Hilbert spaces, Communications in Partial Di erential Equations 18(3-4), 601 650.
Li, J. and Ma, Z. (2004), Global analysis of sis epidemic models with variable total population size, Mathematical and Computer Modelling 39, 1231 1242.
Li, X. J. and Yong, J. M. (1995), Optimal control theory for in nite-dimensional systems, Systems & Control: Foundations & Applications, Birkhäuser Boston Inc., Boston, MA.
Luzyanina, T., Roose, D. and Engelborghs, K. (2004), Numerical stability analysis of steady state solutions of integral equations with distributed delays, Applied numerical mathematics 50, 72 92.
Pazy, A. (1983), Semigroups of linear operators and applications to partial dfferential equations., Applied Mathematical Sciences, 44. New York etc.: Springer- Verlag. VIII, 279 p. DM 88.00; $ 34.20.
Smith, H. (1983), Hopf bifurcation in a system of functional equations model- ing the spread of an infectious disease, SIAM Journal on Applied Mathematics 43(2), 370 385.
Swiech, A., Fabbri, G. and Gozzi, F. (2006), A veri cation result within the frame- work of viscosity solutions in infinite dimensions. preprint
Tataru, D. (1992a), Viscosity solutions for the dynamic programming equations, Applied Mathematics and Optimization 25(2), 109 126.
Tataru, D. (1992b), Viscosity solutions of Hamilton-Jacobi equations with un- bounded nonlinear terms, Journal of Mathematical Analysis and Applications 163(2), 345 392.
Tataru, D. (1994), Viscosity solutions for Hamilton-Jacobi equations with un- bounded nonlinear term: a simpli ed approach, Journal of Di erential Equations 111(1), 123 146.
Vinter, R. B. and Kwong, R. H. (1981), The in nite time quadratic control problem for linear system with state control delays: An evolution equation approch, SIAM journal of control and optimization (19), 139 153. in Waltman, P. (1974), Deterministic threshold models in the theory of epidemics, `Lecture Notes Biomath.', Vol. 1, Springer, Berlin.
Yong, J. and Zhou, X. Y. (1999), Stochastic controls. Hamiltonian systems and HJB equations., Applications of Mathematics. 43. New York, NY: Springer. xx, 438 p.
Available Versions of this Item
- Viscosity solutions approach to economic models governed by DDEs. (deposited 19. Apr 2007) [Currently Displayed]